We need to Discuss Bronchial Spasms

Last updated: May 2023

I have had asthma since 2008. I got it because I did something really stupid: I tried to peel 20-year-old wallpaper from an old house. Without. A. mask. Big mistake. The particles managed to get into my airways, and within an hour or so, I found it difficult to breathe. Never having even heard of asthma before, I had no idea what I had done. Unfortunately, I peeled a bit more before I stopped. When the ambulance had to come and give me some oxygen, I knew there was trouble.

Bronchial spasms from asthma

Fast track to some 10 years later, and by then, I had an inhaler and had made several trips to see a pulmonologist. One night, however, my world turned upside down when I went to bed. Within a few minutes, I realized that I couldn't catch my breath. Even though I had my c-pap going (also have sleep apnea), the air was not getting into my lungs. I began to panic. Jumped out of bed. Grabbed my inhaler, but it really wasn't helping. Wound up calling an ambulance.

When they got to the house, they immediately gave me a breathing treatment (nebulizer). The tightness in my chest began to ease, but I was taken to the emergency room anyway. It was there I heard the words I never heard before: Bronchial spasm. What the heck was this and why did it happen? My asthma was reasonably under control and my inhaler worked well. Unbeknownst to me, however, that night, my spasm was inadvertently triggered by Alka-Selzer. Something I had taken all my life when I needed it. Something I never realized, however, is asprin-based. Ok. Now what? After doing some (important) research, I learned that people with asthma need to avoid asprin, as well as any other NSAIDs. I kept reading, however, and learned all the stuff I now know -- until 2 weeks ago.

Bronchial spasms led to more health concerns

Two weeks ago, I felt some pain in my sternum. Being 70 years old, I thought to get it checked out. I went to the emergency room and they took an EKG. Heart was just fine. I had experienced heartburn for the first time ever. All would have been good right then and there if the doctor hadn't decided to run a bunch of other tests on me -- and made the announcement I had a UTI. Well... I didn't but he would hear none of that and gave me an antibiotic (Cipril to be exact).

Within a half hour, my face turned ashen, I developed severe abdominal cramps, my extremities itched like crazy. Obviously a drastic reaction. I went back to the emergency room to show what happened, and they gave me yet another antibiotic (Keflex) and a steroid shot. I went home and took the Keflex -- this time with a probiotic, so I could tolerate it. But then the cramps started up again and got so bad, I had to make yet another trip to the emergency room. 11 hours and some Maalox later, I went home. Turns out I could not take the Maalox or subsequent pain med without extreme nausea. They finally quit about midnight.

Another bronchial spasm... 4 years later

Fast forward to a week later. I'm on the last of the Keflex, but found myself using my inhaler all that week way more than I had used it in the whole past year. It's Saturday morning. I did a bit of work in the garden, came in, sat down, and felt strange. I needed my inhaler again. But I was looking forward to Chinese food and decided to go with my partner anyway. I had not even 1 plate of food. When we were ready to leave, we started walking toward the door. But I never made it. Half way across the restaurant, I could take not one more step. My chest tightened. And immediately, I recognized the problem: another bronchial spasm, 4 years since the first one.

Well... another ambulance, another breathing treatment, and back to the emergency room again. The diagnosis: Extreme adverse reaction to the antibiotics. WHEN YOUR STOMACH IS IN DISTRESS, IT WILL AGGRAVATE YOUR ASTHMA. Antibiotics kill good bacteria along with the bad. Even with probiotics. But all the cramping and nausea just did me in. So now. I will be making another trip to a pulmonologist. I need to find out how to NOT have any more spasms. There must be something I can do. Maybe I can update my story after I find out.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you entered our Asthma-Friendly Holiday Gift Giveaway?